Walnut

Subscribe to RSS Feed for recent updates
Subscribe to RSS Feed for recent updates

YANA - YOU ARE NOT ALONE NOW

PROSTATE CANCER SUPPORT SITE

 

SURVIVOR STORIES  :  DISCUSSION FORUM  :  WIVES & PARTNERS  :  TELL YOUR STORY  :  UPDATE YOUR STORY  :  DONATIONS  :  TROOP-C

YANA HOME PAGE  :  DON'T PANIC  :  GOOD NEWS!  :  DIAGNOSIS  :  SURVIVING  :  TREATMENT CHOICES  :  RESOURCES  :  ABOUT US  :  MAIL US

 

  R.I.P.     SILVER  
This is his Country or State Flag

Ray Stingray lived in Victoria, Australia. He was 55 when he was diagnosed in June, 2006. His initial PSA was 34.00 ng/ml, his Gleason Score was 9, and he was staged T2c. His choice of treatment was Brachytherapy (High Dosage with EB and ADT). Here is his story.

13 July 2004 PSA 2.8
21 June 2006 PSA 34
06 July 2006 PSA 37
26 July 2006 Biopsy 8/8 Gleason 4+5=9
03 Aug 2006 Bone scan - clear
11 Aug 2006 CT scan - apparently clear
25 Aug 2006 Zoladex implant #1 (repeated every 3 months)
19 Sept 2006 PSA 4.5
20 Oct 2006 PSA 3.0
17 Nov 2006 PSA 1.9
05 Jan 2007 PSA 1.6
17 Jan 2007 High Dose Brachytherapy

1 Feb 2007 I started EBRT - External Beam Radiation Therapy and had 27 doses. - one a day for 5 1/2 weeks. Total radiation dose was 84 gray from memory.
16 Feb 2007 PSA 0.4
20 Mar 2007 PSA 0.2
28 May 2007 PSA 0.4
29 Aug 2007 PSA 7.8 (bugger!!!)
06 Sep 2007 PSA 8.5
11 Sep 2007 Bone scan clear
25 Sep 2007 PSA 13.8
08 Sep 2008 CT scan - lymph node involvement
23 Oct 2007 PSA 15.8
29 Nov 2007 PSA 15.6 (yeah !!)
27 Dec 2007 PSA 13.8 :-)
Start Denosumab clinical trial
First injections today - repeated every month.
24 Jan 2008 PSA 13.4 :-)
21 Feb 2008 PSA 17.9 :-(
20 Mar 2008 PSA 17.9 :-)
17 Apr 2008 PSA 19.1
15 May 2008 PSA 19.6
12 Jun 2008 PSA 19.9
10 Jul 2008 PSA 29.9 :-((
07 Aug 2008 PSA 35.8
04 Sep 2008 PSA 37
02 Oct 2008 PSA 49.5 :-((
30 Oct 2008 PSA ??? !!

Like a bloody roller coaster ride and often not fun !!

Looking at other current PSA results I am starting to get to the top, a race I would prefer not to be winning!!

As my Doctors say: "your PC is going to give you some grief" !

UPDATED

January 2010

My PSA had reached 100 and then dropped to 90 and then 80 in the 2nd half of 2009. It has gradually climbed back to the 105 that it is at present.

Had a nasty scare recently where I was getting quite strong pain in my right leg. I could only get about 2 hours sleep at a time. After MRI it was discovered that I have discs at L3 & L4 protruding and putting pressure on nerves. A great relief!!

I am currently on Zoladex as well as Denosumab injections every month (or a placebo!) and I am now taking amitryptaline, an antidepressant, that has a huge effect on the maintenance of my leg pain.

UPDATED

March 2011

My PSA has been gradually increasing - it varied between 83.0 and 110.0 over 2010. At the end of January I had a large amount of swelling in my right leg. This was found to be associated with a DVT (deep vein thrombosis) with an associated Pulmonary Embolism (blood clot in lungs). Initially the Ultrasound came back negative for DVT, but a week later a CT scan showed both the DVT and PE.

I was immediately hospitalised and then transferred to Royal Melbourne Hospital. They considered a procedure to break up the clot in the leg. However, since the DVT was most probably caused by the enlarged lymph nodes in my groin, if the clot was removed, it would likely come back again quite soon.

I was eventually allowed home again after being put on Warfarin. My medical oncologist said I needed either EBRT (External Beam Radiation Therapy) or Chemotherapy to try to reduce the lymph nodes. He suspects that the cancer in the lymph nodes is no longer producing the PSA chemical.

Last week I had a planning CT and started five weeks of EBRT on Wednesday. This will be 25 doses of RT - one on each weekday.

Hopefully this will help me considerably by:

1) reducing pain caused by the pressure on nerves in the groin,
2) allow the lymph nodes to drain my leg and so reduce the swelling and
3) allow me to regain movement in my leg. I am currently having difficulty lifting my leg and walking, I believe due to pressure on some of the nerves in my groin.

I have had neuropathic pain in my right leg for almost two years and this additional groin pain makes life a bit more difficult. I am now on Oxycontin twice per day, 7-Day Buprenorphine Pain Patchs, two panadol every 6 hours and at the moment a morphine injection before treatment each day to try to reduce my leg pain when laying in the EBRT machine - this pain is hard to treat as it is neuropathic pain.

Fingers crossed that this treatment will help with my pain and mobility.

UPDATED

December 2011

Finished the Radio Therapy - little or no effect on the leg pain, leg lymphodema or difficulty using my right leg.

Oncologist suggested a dose of Chemo (Docetaxel). From what I had understood in my reading, Chemo was the "last resort" and also not too effective with refractive PCa. When I started the Chemo my PSA was 168. This dropped to about 100 after the 2nd dose, and has continued to drop until now where it appears to have plateaued around 9.8 ! An amazing difference.

Unfortunately, the leg is still as large, movement still limited - I haven't driven my car since the end of January 2011 - but the PSA result is very encouraging. I am seeing an Oncologist this week and I am considering stopping my treatment, as the tinnitus in my right ear has become worst and I am starting to get some fairly constant tingling in my finger tips. Since the PSA has stopped dropping I will see if it is reasonable to stop now after 8 doses and have the last two when the PSA has increased again.

Later: Saw the Oncologist today and she thought that having a break from the chemo was a good idea. An added benefit will be that I will have a lot more energy over Christmas and so be able to enjoy getting together with my daughters and their husbands. Apparently it is fine to have the last two doses later and because the PSA has not started rising as yet, this chemo should still be effective.

So, for the moment I am a member of the "watchful waiting" group (although I am still having the Denosomab) ...

Reading through Terry's story, regarding your comment about chemo being the worst of the possible options ... when I started my chemo I was really NOT feeling too good. After reading some comments I made at that time, I was pretty well "had it". My wife later told me she was starting to think it might be my last "down hill run". Anyway, after just the first and certainly the second dose I was really starting to feel a LOT better and getting interested in doing things again. At the time before I started chemo, I was spending in excess of 12 hours a day either in bed or laying down.

This changed quite rapidly after I started chemo. - the side effects have been manageable - I have lost a lot of hair, but not all of it. My mouth got very sore after the first dose, but we have kept a better check on it after that. My main problem is constipation due to the chemo and the various other drugs I take. A bit of a balancing act - too much "treatment" and I have the "runs", too little and I miss a day or two. [As I said to Ray when I responded to this important post, in 1996 when I wrote those words about chemotherapy, all I had to go on were some personal experiences of friends and the 'scare' stories that the media love to publish. There have been signifcant advances in chemotherapy since my diagnosis and the doses have also been reduced. The result is that the therapies are more effective and less harmful.]

When I first started this trip I did not expect to be here in 2012!! - PSA of 34 & then 37 2 weeks later, 8 / 8 positive biopsy results and a Gleeson of 4 + 5 = 9 were NOT good news in anyone's terms!! Luckily, the bone scans have stayed clear, and the chemo has worked a treat!! .... now that waiting for the PSA results to see if/when it starts to rise again.

BTW Zoladex was only effective for me for 6 months. PSA went from 0.2 to 0.4 - I told the radiation Onco that it had doubled - he said he expected no real changed for 2 year, when I was scheduled to go off the Zoladex. Next PSA (1 month between all my PSA readings) was 7.8, the next 13.8 !!! When I got the 7.8 result my blood pressure was through the roof!! When he gave me the Zoledex injection, I had blood running out of the hole, across my stomach and onto his couch !! I was in tears (Zoledex side effect) - I now find I can now cry with the best of the girls at the "soppy" movies!! [For Rob Parson's views on the side effects of ADT see Trading Places on ADT.]

Anyway, have a good Christmas and another Happy New Year!!!

UPDATED

July 2012

We recently received an e-mail from Ray's wife with some sad news. This is what she said:

Sadly I have to inform you that my husband Raymond succumbed to his prostate cancer on April 24th. The death certificate also had lymphodema (a side effect of the spread of the cancer to the lymph nodes in his pelvis) listed.

Ray was appreciative of the support and information offered by your website. Thank you.


RETURN TO INDEX : RETURN TO HOME PAGE LINKS